MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION PRIMARY CONSOLE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION PRIMARY CONSOLE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 102954
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient went on extracorporeal membrane oxygenation (ecmo) at 1802 and gradually started to lose flow over the next 30 minutes until the circuit was switched to the cardiohelp and a different oxygenator at 1844.At 2017, their partial thromboplastin time (ptt) was 76.6 seconds.A reason for the loss of flow had not been identified and log files were not available.Oxygenator inlet and outlet pressures were not available as they were not monitored and a copy of the gas analysis with values of pre- and post- oxygenator saturation was also not available.Related manufacturer reference number: 3003752502-2023-02412 (oxygenator).Related manufacturer reference number: 3003306248-2023-08405 (centrimag motor).Related manufacturer reference number: 3003306248-2023-08406 (centrimag blood pump).
 
Additional Manufacturer Narrative
A1 and a4 : patient information requested, but not yet provided.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of low flow was unable to be confirmed.The centrimag first 1st generation (gen.) primary console was not returned for analysis and no log files were submitted for review.Additional information provided on 02jan2024 stated that the entire centrimag system was not exchanged.The serial number of the products are unknown, and log files are unavailable.The cause of the loss of flow was unable to be determined.The root cause of the reported event was unable to be conclusively determined through this investigation.The device history records for the centrimag 1st gen.Primary console were unable to be reviewed due to the serial number being unknown.Centrimag motor instructions for use instructs to always have a back-up centrimag motor available.Centrimag blood pump instructions for use states "always have a spare centrimag blood pump, back-up console and equipment available for change out." centrimag primary console operating manual warns "one back-up console and motor are required in the immediate vicinity of each patient whenever the centrimag blood pump is used.The back-up console must be connected to the back-up motor, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the primary console or primary motor experience a malfunction." no further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient as cannulated for venous-venous extracorporeal membrane oxygenation (vv ecmo).An emergent oxygenator change was required, and the circuit was switched to the cardiohelp at 1844.A repeat echocardiogram showed worsening bi-ventricular function, so the patient was placed on venoarterial-venous extracorporeal membrane oxygenation (va-v ecmo).The patient's bilateral lower extremities (ble) were mottled, and they were taken to the catheterization lab for angiogram of ble and vascular consult.There was a concern that there was severe spasm of distal vessels.They were taken back to the intensive care unit (icu) and became severely vasoplegic and were unable to maintain mean arterial pressure or ecmo flow.

Brand Name
CENTRIMAG 1ST GENERATION PRIMARY CONSOLE
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18456603
Report Number3003306248-2023-08404
Device Sequence Number3100408
Product Code DWA
UDI-Device Identifier07640135140672
UDI-Public07640135140672
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K093832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102954
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2023
Supplement Date Received by Manufacturer03/08/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age27 YR
Patient SexMale
Patient Weight182 KG